Arizona, 2009Flash Flood and Damaging Wind in Arizona, September 5, 2009
September 5, 2009 · NWS PSR · 4 events in 2 counties and zones
Thunderstorms and locally heavy rain resulted in damage to roads and buildings in Tacna and Wellton. Very heavy rain also affected parts of the city of Yuma and Quartzsite in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms and locally heavy rain resulted in damage to roads and buildings in Tacna and Wellton. Very heavy rain also affected parts of the city of Yuma and Quartzsite in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 5, 10:55 AM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 5, 10:55 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST SAT SEP 5 2009
.SYNOPSIS...
A SERIES OF WEAK PACIFIC LOW PRESSURE SYSTEMS MEANS SHOWERS AND
THUNDERSTORMS ARE LIKELY MAINLY IN SOUTHWEST AND SOUTH-CENTRAL
ARIZONA TODAY INTO TONIGHT WITH SOME HEAVY RAIN AND COOLER WEATHER.
A DRYING TREND WILL BEGIN OUT WEST SUNDAY AND SPREAD ACROSS THE REST
OF THE AREA THIS COMING WEEK. HIGH TEMPERATURES SHOULD REMAIN CLOSE
TO AVERAGE FOR EARLY SEPTEMBER.
&&
.DISCUSSION...
THE AIRMASS HAS BECOME VERY MOIST AND UNSTABLE AHEAD OF A WEAK LOW
PRESSURE SYSTEM MOVING INTO OUR AREA FROM THE PACIFIC. THE DYNAMICS
ASSOCIATED WITH THE LOW PRESSURE SYSTEM INTERACTING WITH THE VERY
MOIST AND UNSTABLE AIRMASS WILL RESULT IN SOME HEAVY RAIN WITH THE
SHOWERS AND THUNDERSTORMS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA
TODAY.
AS A RESULT OF THE HEAVY RAIN EXPECTED TO CONTINUE AT TIMES...HAVE
ISSUED A FLASH FLOOD WATCH FOR SOUTH-CENTRAL ARIZONA AND SOUTHWEST
ARIZONA EAST OF THE LOWER COLORADO RIVER VALLEY THAT HAS BEEN
INCLUDED IN THE UPDATED FORECASTS THIS MORNING. AS A RESULT...IT
WILL ALSO BE COOLER AT LEAST IN SOUTH-CENTRAL ARIZONA TODAY AND HAVE
ADJUSTED THE FORECAST HIGH TEMPERATURES DOWNWARD FROM WHAT THEY WERE.
PREVIOUS DISCUSSION...
ONE WEAK UPPER TROUGH MOVED THROUGH NORTHERN AZ LAST NIGHT...WHILE
ANOTHER TROUGH IS POISED TO MOVE EASTWARD AND INTO OUR WESTERN ZONES
TODAY. YUMA 88D AND SATL IMAGERY SINCE MIDNIGHT SHOWED A STEADY
THICKENING OF CLOUDS FROM NORTHERN BAJA...ACROSS THE IMPERIAL VALLEY
AND NORTHWARD TO MOHAVE COUNTY. MOST CLOUD TOPS WERE 15-20 THSD FEET
AND WITH THEY WERE SPREADING INTO LA PAZ COUNTY BY 3 AM. TO GO ALONG
WITH THE INCREASING CLOUDS...SFC DEW POINTS HAVE SURGED INTO THE 70S
AT YUMA AND EL CENTRO. ELSEWHERE...MOSTLY CLEAR SKIES WERE THE RULE.
MODELS IN GOOD AGREEMENT IN TAKING HEIGHTS DOWN TODAY...AS WE WILL
BE ON THE SOUTHERN FRINGES OF A POWERFUL PACIFIC LOW LIKELY TO MOVE
ONSHORE BY MID DAY SUNDAY. PIECES OF ENERGY WILL BE HARD TO TIME AS
THEY SWEEP INTO SOUTHERN CALIF...BUT 400-500MB STREAMLINES SHOW A
SHARPER TROUGH AND GOOD DIFFLUENCE ALOFT ALONG THE LOWER COLO RIVER
VALLEY AT 06/00Z. THUS AN INCREASE IN POPS OUT WEST IS WARRANTED AND
WILL INSERT THE POSSIBILITY OF HEAVY RAINFALL FOR PARTS OF THE SOUTH
CENTRAL DESERTS.
ON LABOR DAY...ECMWF AND GFS BOTH SHOW A WESTERLY FLOW ALOFT AND A
CONTINUED MOIST BOUNDARY LAYER. IN FACT...SFC TO 700 MB MIXING
RATIOS STAY IN THE 10-12 G/KG RANGE EVEN INTO WEDNESDAY BEFORE SOME
DECREASE OCCURS. UPPER RIDGE TRANSITIONS TO NEW MEXICO BY WED...AND
BY 12Z THURSDAY BOTH MODELS SHOW THE ANTICYCLONIC CIRCULATION
CENTERED NEAR THE 4 CORNERS FOR A CONTINUED FAVORABLE PATTERN FOR
SLIGHT CHANCE POPS ACROSS SOUTH CENTRAL AZ.
&&
.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...
AS OF 4 AM...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER
TERRAIN EAST OF PHOENIX...AND ISOLATED STORMS FORMED OVER WESTERN
MARICOPA COUNTY. WITH AN APPROACHING PACIFIC SHORTWAVE HEADED OUR
WAY...NOT OUT OF THE QUESTION FOR AN ISOLATED STORM TO AFFECT THE
GREATER PHOENIX AREA THIS MORNING...BUT CONFIDENCE TOO LOW TO
MENTION IN THE 12Z TAF. THE POSSIBILITY OF TSTMS INCREASES THIS
AFTERNOON AS THE DISTURBANCE GETS CLOSER...SO FOR NOW...WILL INCLUDE
CB AND VCTS IN TAFS AFTER ABOUT 22Z...IE EARLIER THAN ONE NORMALLY
WOULD THINK...BUT APPROACHING SHORTWAVE COULD BRING EARLIER TSTM
ONSET. DEPENDING ON STRENGTH OF CONVECTION LATER THIS AFTERNOON AND
EVENING...CIGS MAY LOWER TO BELOW 6K FEET...AND THERE COULD BE VSBYS
LOWERED BELOW 6 MILES IN BLOWING DUST AT KIWA/KPHX. GIVEN THE AMOUNT
OF MOISTURE IN PLACE ALONG WITH CONTINUED DYNAMICS...WILL LEAVE A
VCSH IN BOTH TAFS AFT 04Z...CONTINUING INTO SUNDAY MORNING.
EXPECTING WINDS TO BLOW FROM NORMAL NOCTURNAL/DIURNAL DIRECTIONS AND
SPEEDS. OF COURSE...GUSTY WINDS COULD ACCOMPANY ANY STORMS.
KIPL AND KBLH...
AS OF 4 AM SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED
OVER THE DESERTS OF SOUTHEAST CALIFORNIA...AND WILL LIKELY AFFECT
KBLH THROUGH ABOUT 14Z. WILL PUT TEMPO TSRA INTO THE KBLH TAF THRU
14Z. LESS OF A THREAT FOR KIPL...BUT WILL MENTION VCTS FOR THEM.
AFTER THIS BATCH OF STORMS DISSIPATES...MOVES TO THE EAST THERE WILL
BE A SLIGHT CHANCE FOR THUNDERSTORMS REST OF THE DAY...BUT
CONFIDENCE WILL BE TOO LOW TO MENTION IN THE TAFS. DO NOT EXPECT
VISIBILITY RESTRICTION WITH THESE EARLY STORMS AS WIND SPEEDS SHOULD
NOT BE EXCESSIVE...BUT THERE ALWAYS IS A THREAT FOR SOME BLOWING
DUST/SAND TO OCCUR IN CONJUNCTION WITH THE STORMS. SHOULD EVENTUALLY
SEE SOME CLEARING FROM THE WEST LATER TODAY/THIS EVENING AS SOME
DRYING STARTS TO TAKE PLACE.
EXPECT WINDS TO BLOW FROM TYPICAL DIRECTIONS WITH NORMAL
SPEEDS...AWAY FROM ANY STORMS THAT IS. OTHERWISE WINDS SHOULD FAVOR
THE SOUTH FROM 6-15KT AT KBLH...AND THE SOUTHEAST AT KIPL.
&&
.FIRE WEATHER...
A TROUGH MOVING THROUGH THE NORTHERN CONUS WILL SUPPRESS THE MONSOON
HIGH INTO MEXICO THROUGH ABOUT MONDAY. THE RESULTING WESTERLY
FLOW WILL MAINLY CONFINE THE CHANCE FOR THUNDERSTORMS TO EASTERN AZ.
THE RIDGE IS EXPECTED TO BUILD BACK TO THE NORTH BY THE MIDDLE OF
NEXT WEEK...LEADING TO A SLIGHT WARMING TREND. IN ADDITION...THE
FLOW ALOFT WILL BECOME MORE EASTERLY AND SPREAD MOISTURE WESTWARD
ALLOWING FOR A CONTINUED SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY
OVER SOUTH-CENTRAL ARIZONA.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FOR BOTH YUMA AND LA PAZ COUNTIES EAST OF THE
LOWER COLORADO RIVER VALLEY...MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA...NORTHWEST AND NORTH-CENTRAL PINAL COUNTY
AND SOUTHERN GILA COUNTY...ZONES 21 THROUGH 24...26...27...AND
28...THROUGH 9 PM MST THIS EVENING.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ELLIS/SIPPLE
AVIATION...CJB
FIRE WEATHER...CJBHazardous weather outlook, Sep 5, 5:16 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
516 AM MST SAT SEP 5 2009
AZZ024-061230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
516 AM MST SAT SEP 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND BECOME MORE
WIDESPREAD THROUGHOUT SOUTHERN GILA COUNTY. THE STORMS ARE ALSO
EXPECTED TO MOVE RATHER SLOWLY...WITH LOCALLY HEAVY AMOUNTS POSSIBLE
BY THIS AFTERNOON. SOME OF THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND
LIGHTNING. POSSIBLE HEAVY RAINS AND THE RUNOFF MAY LEAD TO AN
INCREASING THREAT OF FLASH FLOODING ACROSS SOUTHERN GILA COUNTY
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS EACH
DAY. SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR BRIEF
HEAVY RAINFALL...STRONG AND GUSTY WINDS...AND OCCASIONAL LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020>023-025>028-CAZ030>033-061230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
516 AM MST SAT SEP 5 2009 /516 AM PDT SAT SEP 5 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY
OVER THE HIGHER TERRAIN. A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS TO 45 MPH WITH
AREAS OF DENSE BLOWING DUST...AND DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS TO 40 MPH...AREAS OF DENSE
BLOWING DUST AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Sep 5, 9:32 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
932 AM MST SAT SEP 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN 5 ENE PEORIA 33.71N 112.17W
09/05/2009 M0.65 INCH MARICOPA AZ TRAINED SPOTTER
MEASURED 0.65 INCHES IN 25 MIN.
&&
PADDOCKLocal storm report, Sep 5, 10:03 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1003 AM MST SAT SEP 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HEAVY RAIN 5 NE BUCKEYE 33.43N 112.53W
09/05/2009 M0.65 INCH MARICOPA AZ TRAINED SPOTTER
MEASURED 0.65 INCHES BETWEEN 920 AM AND 950 AM.
&&
PADDOCKLocal storm report, Sep 5, 10:50 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST SAT SEP 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 5 NNE LAVEEN 33.49N 112.11W
09/05/2009 M0.90 INCH MARICOPA AZ TRAINED SPOTTER
MEASURED 0.90 INCHES IN 1.5 HOURS...0.4 INCHES BETWEEN 9
AND 10 AM...0.5 INCHES BETWEEN 10 AND 1030 AM.
&&
PADDOCKEvent by event
1 flash flood, 1 heavy rain, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, La Paz
- When
- September 5, 2:00 PM MST to 2:25 PM MST
- Where
- La Paz County, 0.58 mi E of Quartzsite Arpt to 9.09 mi WNW of Quartzite
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -114.210
Washes were running around Quartzsite with street flooding in town. Route 95 south of town was closed due to the flooding. A car rolled over in the flooded area.
Heavy Rain, Yuma
- When
- September 5, 2:10 PM MST to 5:00 PM MST
- Where
- Yuma County, 1.35 mi WSW of Colfred to 3.51 mi NNE of Somerton
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 32.720, -113.920
Heavy rain hit Tacna with one inch in 30 minutes. Minor street flooding was reported in town, while roads Avenue 16E in the Dome Valley was washed out. At least one business in Wellton was damaged by flooding. The official amount at the Yuma airport was 1.62 inches.
Thunderstorm Wind, Yuma
- When
- September 5, 2:10 PM MST
- Where
- Yuma County, Roll to 0.51 mi S of Colfred
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 32.750, -113.980
Power outage reported by Wellton Irrigation District lasted about 4 hours. Dome had a power outage beginning at 2:30 pm, lasting about 3 hours. Trees were uprooted and power poles were damaged.
Lightning, Yuma
- When
- September 5, 4:13 PM MST
- Where
- Yuma County, 1 mi ENE of Yuma
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 32.725, -114.604
Lightning struck a home near highway 95 and 5E, resulting in a fire. A haystack caught fire at Avenue 30E and County 8th Street after it was struck by lightning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, September 5, 20091 death · 1 injured · $5,000 · 1 event
- Lightning Strike in Florida, September 5, 20091 death · 1 event
- Flash Flood and Damaging Wind in California, September 5, 2009$120,000 · 56 kt wind · 2 events
- Flash Flooding and Heavy Rain in Indiana, September 5 to 7, 2009$50,000 · 3 events
- Flash Flooding and Hail in New Mexico, September 5, 2009$35,000 · 0.88 in hail · 6 events
- Flash Flood and Damaging Wind in Alabama, September 5 to 9, 2009$36,000 · 3 events
- Flash Flood and Heavy Rain in Kentucky, September 5 to 6, 2009$30,000 · 2 events
- Flooding in Missouri, September 5, 2009$20,000 · 4 events
- Flash Flood in Mississippi, September 5, 2009$15,000 · 1 event
- Waterspout in Gulf of Mexico, September 5, 20092 events
- Dust Storm and Damaging Wind in California, September 5, 2009$5,000 · 60 kt wind · 2 events
- Heavy Rain in Arizona, September 5, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195573, 187424, 192243, 187426.